Notice: Users may be experiencing issues with displaying some pages on stanfordhealthcare.org. We are working closely with our technical teams to resolve the issue as quickly as possible. Thank you for your patience.
Sleep specialists normally treat RLS with a combination of pharmacological treatments and behavioral advices. The Restless Legs Foundation provides patient education and support.
Non-drug treatments for RLS
Iron and vitamin supplementation (especially if anemia or iron deficiency), removing treatments that can make RLS worse (for example neuroleptic, antihistamine, antidepressants), eliminating alcohol or caffeine intake, exercise, walking, stretching, taking a hot or cold bath, massaging, acupressure, or relaxation/mind engagement techniques.
Drug treatments for RLS
Dopaminergic agents (L-DOPA or Dopaminergic agonists drugs also used for Parkinson's disease), gabapentin and opiates. Other sleeping aids, anticonvulsants, and pain relievers may also be used. Treatment duration varies and could require frequent adjustment of medications to get the best response. Although dopaminergic stimulants such as ropinirole (Requip) and pramipexole (Mirapex) are the only drugs approved by the Food and Drug Administration (FDA) for the treatment RLS, the other treatments are also effective. All these drugs may produce side effects and must be prescribed by a doctor.
The decision to treat RLS should not be taken lightly, especially if a Dopaminergic drug is prescribed, as chronic treatment with L-DOPA or Dopaminergic agonists can lead to a worsening of RLS called augmentation. If augmentation occurs, the usual dose of a dopaminergic agent will relieve symptoms helping to sleep at night, but eventually, the unpleasant sensations will develop earlier in the day. Augmentation of RLS symptoms may occur after an initial period of relief with dopaminergic agents, and unfortunately, increasing your dosage will probably worsen your symptoms. Once augmentation has occurred, it is difficult to stop the drug, as it typically exacerbates the symptoms. If augmentation occurs, you and your doctor must work together to find a new drug regimen that will work for you.